announcement

Update: Check new design of our homepage!

Feeding Tube Complications

Complications That We Come Across When Using a Feeding Tube

Though such complications are very rare, there have been cases where people have experienced certain problems due to the usage of feeding tubes. This article will give you information on the complications associated with the use of a feeding tube.
HealthHearty Staff
Last Updated: Mar 19, 2018
Many a time, due to a surgery or because of some health problem, individuals are not able to eat or drink through the mouth. However, one cannot avoid food altogether as without food one will not receive the necessary nutrition to stay healthy. In such circumstances, the patient is fed with the help of a feeding tube. These tubes are used in two ways, one is by inserting the tube into the nasal passageway and the other is the one which reaches the stomach by passing through the abdominal wall.
Usually, a nasal feeding tube is given to people who need it only for a short period of time. On the other hand, people who have to depend on the feeding tube for a long time are usually recommended the PEG (percutaneous endoscopic gastrostomy) tube, which is inserted directly into the stomach. Sometimes, the tube is inserted into the stomach by conducting a surgery called gastrostomy where a small incision is made in the abdominal wall. Whatever be the method, this procedure where an individual is given food through the tube is also called enteral or parenteral tube feeding. However, though feeding with a tube is very effective, there are certain complications associated with it. Mentioned below are some of the complications which a person, using this method, may have to face.
Complications on Using Feeding Tubes

A feeding tube has been used since several years with great success. Though the complications associated with it are very rare, there have been various cases where the use of a tube has given some kind of a problem to the patient. Usually, this happens because of improper placement as well as care of the tube. As complications caused due to the use of a feeding tube can be very serious, sometimes even leading to the death of the person, it is extremely important for people to know about them. Though the type of tube used for each patient will be different, they are more or less similar. You can also gain more information about feeding tubes by reading feeding tubes pros and cons.
Aspiration

One of the most common enteral complications associated with the use of a feeding tube is aspiration. It is a condition in which the food or saliva is inhaled into the lungs. Though sometimes the condition of aspiration is very mild, so much so that the person may not even realize it, there are times when it can be so severe that it can lead to respiratory failure or aspiration pneumonia too. This usually happens when the person lies in a sleeping position while being fed. To prevent aspiration, the person should sit upright while feeding and also 1 hour after the feeding has stopped.
Nausea and Vomiting

There are many patients who have reported to have experienced nausea and vomiting while using the feeding tube. This usually happens when the person is fed the food very quickly through the tube. Also, if the stomach becomes slow in emptying itself after every feed, the person is likely to feel nauseous or experience a vomiting sensation. Apart from this, if the formula that is given to the patient is loaded with high amount of proteins and calories, it can also lead to nausea and vomiting. Some other reasons that can cause these problems are bacterial infections, shifting of the tube, etc. If you experience severe vomiting or nausea, consult your doctor immediately as these can become very serious enteral feeding complications.
Diarrhea or Constipation

One of the PEG or gastrostomy tube feeding complications is diarrhea. Though the ingredients in the formula that is administered to the patients is considered to be the culprit behind causing diarrhea, it is not always so. On the other hand, it has been observed that medications or drugs like magnesium supplements, antibiotics, etc., can also cause loose stools. Sometimes, if the formula or the bag (in which the formula is kept) is not stored properly, then diarrhea can be caused due to some sort of a food-borne illness. To prevent the occurrence of diarrhea, the person who administers food to the patient through the feeding pipe should maintain proper hygiene by washing his/her hands before feeding every meal.
Nevertheless, through diarrhea is said to be a very common side effect, some patients have also reported to have experienced constipation. This is one of the common complications in parenteral tube feeding. This is because, sometimes the formula or the liquid given through the tube does not contain enough fiber to add bulk to the stools, thereby giving rise to constipation. To relieve this problem, individuals should be given liquids that are rich in fiber; however, this can actually clog the tube causing more problem. Hence, most doctors recommend the intake of medicines that help in curing constipation.
Tube Blockage

Another complication associated with the tube is blockage. This happens if proper care is not taken while feeding the patient. Sometimes, medicines are not completely dissolved in water while administering it through the tube, which leads to clogging of the tube. Moreover, if the tube is not cleaned as instructed by the health practitioner, it can again lead to tube blockage. If the tube has become blocked, you must clean it with warm water.
Site Infection

Infection is usually seen in people who use PEG or gastrostomy feeding tube. The incision made on the abdominal wall for attaching the tube is similar to a wound, which can become infected if proper care is not taken. Hence, it is important to keep this area clean and dry at all times. You must clean the area by using a mild soap and warm water everyday. Once you have rinsed with the soap, dry it using paper towels.
If you observe any of these side effects while using the feeding tube, it is extremely crucial that you inform your health practitioner about it as soon as possible. Follow the instructions given by your doctor carefully to prevent the occurrence of any serious problem.
Disclaimer: This HealthHearty article is for informative purposes only and should not be used as a replacement for expert medical advice.